Indiana, 2023

Tornadoes and Hail in Indiana, March 31, 2023

March 31, 2023 · NWS LOT · 22 events in 4 counties and zones

During the afternoon and evening of the 31st, a wave of severe thunderstorms produced numerous tornadoes, severe hail, and extensive wind damage across northwestern Indiana. A total of 23 tornadoes were confirmed across the state.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
22

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LOT wrote it up.

During the afternoon and evening of the 31st, a wave of severe thunderstorms produced numerous tornadoes, severe hail, and extensive wind damage across northwestern Indiana. A total of 23 tornadoes were confirmed across the state. The NWS Chicago office tied a record for the most tornadoes to occur in a single calendar day within the office's county warning area with 22, 5 of which occurred in Indiana. Two EF-2 tornadoes occurred in Benton County and one other in Lee County, Illinois. Some of the more notable damage includes a few homes with walls and portions of roofing blown away, a wind turbine that had been snapped in half, and wind turbine blades thrown as far as 600 yards, all a result of the two EF-2 tornadoes in Benton County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before the first event at Mar 31, 2:23 PM CST, 1 hour 31 minutes earlier.

Area forecast discussion, Mar 31, 2:23 PM CST, 1 hour 31 minutes before
Area Forecast Discussion
National Weather Service Chicago/Romeoville, IL
323 PM CDT Fri Mar 31 2023

.MESOSCALE DISCUSSION...
Issued at 249 PM CDT Fri Mar 31 2023

The main concerns through late afternoon are the initial area of
storms from the Quad Cities through the Peoria area and any storms
that develop southeast of there. The primary threat with these is
hail with a close second being a tornado threat if they can
become anchored in the low-levels. A Tornado Watch has been issued
until 10 PM for the entire area for these storms as well as the
second line of storms which as of 245 PM extends from Des Moines,
Iowa to near Columbia, Missouri.

A low amplitude short wave and associated speed maximum continue
to move northeast from the far western Illinois area and was the
impetus for the convective cluster, which is becoming more self-
sustaining. This is overriding a subtle secondary warm front that
was diabatically enhanced earlier. Backed surface and low-level flow
has been noted at central Illinois sites and the ILX VWP, and the
supercell characteristics of the storm in the Peoria area have
continued to mature. It also has become more rooted in the
boundary layer, a sign that synoptic scale lift is starting to
quickly wear away at a pronounced cap sampled on the ILX 18Z
sounding. Surface temperatures and dew points are similar ahead of
the storm into the southwestern and southern CWA. There likely
still is some cap per visible satellite imagery an hour ago that
showed transverse waves in the low clouds before the anvil shield
spread over. But again that is likely fading quickly, so will need
to watch this southern part of the cluster in particular for a
tornado threat. The large hail environment is noteworthy with
steep elevated lapse rates within the CAPE growth layer with much
of buoyancy above the-10C level and an increasing overall mass to
that supercell.

So through 4 PM, southern LaSalle and Livingston Counties will be
the most at risk, and potentially Ford County too. Parameter
space should favor these storms to continue toward the south
Chicago metro toward Kankakee in that 4-5 PM area. Persons in
those counties show remain extra vigilant. To the north for
northern LaSalle County toward Dixon and Rockford, the Quad
Cities area storm cells will likely become closer to boundary
layer rooted but still uncertain if conditions will destabilize in
time. There definitely will be a hail threat with these.

The second line of storms to the west from central Iowa to central
Missouri looks to arrive into the western forecast area after 6-7
PM. Oblique shear orientation to the frontal boundary (which will
almost be a pre-frontal dryline) looks to support a broken line of
storms that would have an all hazards threat, but more so wind and
a tornado risk with a low-level warm sector ahead of it remaining
unstable after dark. There may be some "imprint" of these
afternoon storms, but synoptic scale forcing will probably be
strong enough to overcome that.

MTF

&&

.SHORT TERM...
Issued at 322 PM CDT Fri Mar 31 2023

Through Saturday night...

For details on thunderstorm trends through the remainder of this
afternoon and evening, see the latest mesoscale forecast
discussion above.

990 mb surface low over central IA at mid-afternoon is expected
to continue to deepen slightly as it moves east-northeast across
south central WI and central LM to northern lower MI through
Saturday morning. In the process, a sharp cold front will push
quickly across the forecast area this evening. as will an initial
strong mid-level vort. Strong subsidence and drying is expected
behind these features during the late evening and early overnight
hours, with a quick end to thunderstorms and showers. The main
concern during this period, is for strong west-southwest winds
behind the front, with a combination of strong surface pressure
rises and a deepening boundary layer within a low-level cold
advection regime characterized by steep low level lapse rates
supporting wind gusts in the 40-45 kt (wind advisory) range. While
areas along/south of the I-80 corridor would appear to have the
better potential for prolonged advisory criteria winds overnight
into Saturday morning, latest guidance soundings suggest at least
some potential to tap into 40+ kt gusts for a time overnight as
well. Based on this have expanded our wind advisory north to the
IL/WI state line (though with a later 10 pm start time behind the
cold front). All wind headlines will continue through 1 pm
Saturday, with northwest winds gradually diminishing through the
afternoon and evening.

A secondary stout mid-level vort is progged to wrap eastward
across the forecast area early Saturday, coincident with a
secondary surface trough and renewed advection of low-level
moisture from the northwest. Along with the steep low-level lapse
rates, this would support rain/snow showers. Surface temps are
forecast to settle into the mid-upper 30s during this time, which
may support brief all-snow showers (especially near the IL/WI
border) and some spotty minor accums. Warm ground temps and air
temps trending back up toward 40 degree should melt anything which
might accumulate by afternoon. Surface high pressure then builds
east into the area Saturday evening, with diminishing winds and
clearing skies.

Ratzer

&&

.LONG TERM...
Issued at 322 PM CDT Fri Mar 31 2023

Sunday through Friday...

No significant changes to previous extended forecast thinking.

Primary forecast concern is the potential for another period of
severe thunderstorms Tuesday into Wednesday along with another
period of possible wind advisory level winds.

A frontal boundary will become stationary across the southern cwa,
or just south of the area Monday night with chance of showers and
thunderstorms returning Monday night. This frontal boundary is
expected to lift back north as a warm front on Tuesday as low
pressure deepens moving from the central Plains to the upper
midwest. A strong cold front is expected to move across the area
Tuesday night and this time period would be most favored for the
potential for severe weather as shown in the days 4-8 outlook from
SPC. Strong westerly winds are then possible Wednesday, possibly
into advisory level.

Weather does look to quiet down late Thursday into Friday, with
global deterministic and ensemble runs depicting broad surface
high pressure building across the Midwest.

cms/Ratzer

&&

.AVIATION...
For the 18Z TAFs...

Aviation Forecast Concerns:

* Two periods of strong to possibly severe thunderstorms likely
  from mid-afternoon through mid-evening. Some severe storms
  possible.

* Southwest winds may turn south-southeasterly ahead of storms
  later this afternoon, with some convective disruption to winds
  possible through early evening.

* West-southwest winds increase with gusts 35-40 kts overnight
  into early Saturday, then becoming northwest and gradually
  decreasing Saturday afternoon.

* Period of rain/snow showers Saturday morning/midday.

Deep surface low pressure over western IA at midday will continue
to deepen as it moves east-northeast across southern WI through
this evening. As this occurs, a warm front will lift across the
terminals late this afternoon, then a strong cold front will push
east across the forecast area this evening. Until that time, the
terminals will reside in a moist and unstable warm sector, with
temperatures approaching 70 degrees. Two periods of thunderstorms
appear poised to affect the region, the first after about 3 pm
associated with a mid-level disturbance approaching from the
southwest, and the second roughly 7-9 pm or so ahead of the
aforementioned cold front. Coverage in the first round is a little
less certain than the second round, which looks to be more of a
solid pre-frontal convective line. Both of these periods may
feature strong to severe storms. MVFR to brief IFR conditions are
possible.

In the wake of the cold frontal passage mid-evening, winds will
shift west-southwest and strengthen, with gusts 35-40 kts
possible. Strongest winds may actually occur during the pre-dawn
and early Saturday morning hours, before shifting northwest mid-
morning and eventually gradually diminishing in the afternoon.

VFR conditions are expected behind the cold front tonight, before
the primary upper trough axis shifts across the area late tonight
and Saturday. Scattered rain/snow showers are likely with MVFR
ceilings, and occasional MVFR visibilities possible. Precip threat
should quickly decrease early Saturday afternoon.

Ratzer

&&

.MARINE...
Issued at 322 PM CDT Fri Mar 31 2023

No significant changes to previous marine discussion.

A strong area of low pressure will track north of the region this
afternoon and tonight. While some occasional gales are possible
this morning, more frequent gales are expected to develop this
evening, and especially late tonight through Saturday afternoon.
The strongest winds are currently expected across the Indiana
nearshore waters where gales to 45 kt are possible. Winds will
ease quickly Saturday evening, but lingering large wave action
will necessitate a follow-up Small Craft Advisory into early
Sunday morning.

Carlaw

&&

.LOT WATCHES/WARNINGS/ADVISORIES...
IL...Wind Advisory...ILZ019-ILZ021-ILZ023-ILZ032-ILZ033-ILZ039-ILZ107-
     ILZ108 until 1 PM Saturday.

     Wind Advisory...ILZ003-ILZ004-ILZ005-ILZ006-ILZ008-ILZ010-ILZ011-
     ILZ012-ILZ013-ILZ020-ILZ103-ILZ104-ILZ105-ILZ106...10 PM
     Friday to 1 PM Saturday.

IN...Wind Advisory...INZ001-INZ002...10 PM Friday to 1 PM Saturday.

     Wind Advisory...INZ010-INZ011-INZ019 until 1 PM Saturday.

LM...Gale Warning...LMZ740-LMZ741-LMZ742-LMZ743-LMZ744-LMZ745...10 PM
     Friday to 7 PM Saturday.

     Small Craft Advisory...nearshore waters until 10 PM Friday.

&&

Visit us at weather.gov/chicago

Follow us on Facebook, Twitter, and YouTube at:
www.facebook.com/NWSChicago
www.twitter.com/NWSChicago
www.youtube.com/NWSChicago
Hazardous weather outlook, Mar 31, 11:15 AM CST, 4 hours 39 minutes before
Hazardous Weather Outlook
National Weather Service Chicago/Romeoville IL
1215 PM CDT Fri Mar 31 2023

ILZ003>006-008-010>013-019>021-023-032-033-039-103>108-INZ001-002-
010-011-019-011715-
Winnebago-Boone-McHenry-Lake IL-Ogle-Lee-De Kalb-Kane-DuPage-
La Salle-Kendall-Grundy-Kankakee-Livingston-Iroquois-Ford-
Northern Cook-Central Cook-Southern Cook-Northern Will-
Southern Will-Eastern Will-Lake IN-Porter-Newton-Jasper-Benton-
1215 PM CDT Fri Mar 31 2023 /115 PM EDT Fri Mar 31 2023/

This Hazardous Weather Outlook is for portions of North Central
Illinois...Northeast Illinois and Northwest Indiana.

.DAY ONE...This Afternoon and Tonight.

Weather hazards expected...

  Significant Thunderstorm Risk...with an associated:
     Elevated Tornado Risk.
     Elevated Hail Risk...up to golf ball size.
     Significant Damaging Wind Risk...up to 80 mph.
  Limited Flooding Risk.
  Elevated Non Thunderstorm Wind Risk.

DISCUSSION...

A robust early spring storm system will track across the
Midwest and into the Great Lakes region today. A significant
severe threat exists across the area this afternoon through mid
evening. All severe weather hazards are possible, including
significant damaging winds and strong tornadoes. Stay up to date
with the latest forecast information.

A period of strong non-thunderstorm winds to around 50 mph is
expected late this afternoon and into Saturday morning. At this
time, the strongest winds are favored to be south of I-80 this
afternoon and near the Wisconsin line late tonight.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Saturday...
  Elevated Non Thunderstorm Wind Risk in the morning south of I-80.
  Elevated Lakeshore Flood Risk for northwest Indiana.
Monday...
  Limited Thunderstorm Risk.
Tuesday...
  Limited Severe Thunderstorm Risk.
  Limited Non Thunderstorm Wind Risk.
Wednesday...
  Limited Non Thunderstorm Wind Risk.

.SPOTTER INFORMATION STATEMENT...

  Spotters will likely be needed this afternoon and evening.

GENERAL STORM MOTION OF THE DAY:

  Moving toward the northeast at 50 mph this afternoon, and to
  the east at 65 mph this evening.

LMZ740>745-011715-
Winthrop Harbor to Wilmette Harbor IL-
Wilmette Harbor to Northerly Island IL-
Northerly Island to Calumet Harbor IL-
Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN-
Burns Harbor to Michigan City IN-
1215 PM CDT Fri Mar 31 2023

This Hazardous Weather Outlook is for portions of the Illinois
nearshore waters of Lake Michigan and the Indiana nearshore
waters of Lake Michigan.

.DAY ONE...This Afternoon and Tonight.

Weather hazards expected...

  Gale force winds and or very hazardous waves.
  Significant Thunderstorm Risk...with an associated:
     Limited waterspout risk.
     Limited hail risk...up to half dollar size.
     Elevated thunderstorm wind gust risk...up to 70 knots.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Saturday...
  Gale force winds and very hazardous waves are likely.
Sunday...
  Hazardous conditions for small craft are likely.
Tuesday...
  Hazardous conditions for small craft are likely.
  Limited Severe Thunderstorm Risk.
Wednesday...
  Gale force winds and very hazardous waves are likely.
Thursday...
  Hazardous conditions for small craft are likely.

Yack

Visit us at www.weather.gov/chicago

Follow us on Facebook, Twitter, and Youtube at:
www.facebook.com/nwschicago
www.twitter.com/nwschicago
www.youtube.com/nwschicago

In the hours before

Special weather statement, Mar 31, 2:53 PM CST, 1 hour 1 minute before
Special Weather Statement
National Weather Service Chicago/Romeoville
353 PM CDT Fri Mar 31 2023

ILZ033-039-312115-
Iroquois IL-Ford IL-
353 PM CDT Fri Mar 31 2023

...A strong thunderstorm will impact portions of north central Ford
and northwestern Iroquois Counties through 415 PM CDT...

At 353 PM CDT, Doppler radar was tracking a strong thunderstorm near
Cullom, or 11 miles northeast of Chatsworth, moving northeast at 55
mph.

HAZARD...Nickel size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

Locations impacted include...
Cabery, Kempton and Stelle.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Tornado Watch remains in effect until 1000 PM CDT for central,
northeastern and east central Illinois.

&&

LAT...LON 4077 8824 4099 8824 4100 8822 4100 8810
      4084 8799
TIME...MOT...LOC 2053Z 244DEG 49KT 4088 8816

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...<30 MPH

Izzi
Local storm report, Mar 31, 3:14 PM CST, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
414 PM CDT FRI MAR 31 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0403 PM     HAIL             MAZON                   41.24N 88.42W
03/31/2023  M0.88 INCH       GRUNDY             IL   TRAINED SPOTTER

            NICKEL SIZE HAIL.

&&
Local storm report, Mar 31, 3:25 PM CST, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
425 PM CDT FRI MAR 31 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0423 PM     HAIL             KANKAKEE                41.12N 87.86W
03/31/2023  M0.50 INCH       KANKAKEE           IL   PUBLIC

            RELAYED VIA SOCIAL MEDIA.

&&

ZY
Local storm report, Mar 31, 3:31 PM CST, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
431 PM CDT FRI MAR 31 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0415 PM     HAIL             3 SE CHANNAHON          41.40N 88.19W
03/31/2023  M1.00 INCH       WILL               IL   PUBLIC

            REPORT FROM MPING: QUARTER (1.00 IN.).

&&
Local storm report, Mar 31, 3:35 PM CST, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
435 PM CDT FRI MAR 31 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0405 PM     HAIL             6 SE RANSOM             41.09N 88.57W
03/31/2023  M0.75 INCH       LIVINGSTON         IL   PUBLIC

            REPORT FROM MPING: DIME (0.75 IN.).

&&
Local storm report, Mar 31, 3:48 PM CST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
448 PM CDT FRI MAR 31 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0446 PM     HAIL             MATTESON                41.51N 87.74W
03/31/2023  E1.00 INCH       COOK               IL   TRAINED SPOTTER

&&

ZY

The radar

The Chicago radar (KLOT), 75 km away, was scanning. The volume nearest the first event began at 21:52 UTC.

Open the radar archive at this moment

Event by event

13 thunderstorm wind, 6 tornado, 3 hail. Local standard time, as filed.

Hail, Lake

When
March 31, 3:54 PM CST
Where
Lake County, 0.37 mi ENE of Lakes of the Four Seasons
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.412, -87.224

Hail, Porter

When
March 31, 3:55 PM CST
Where
Porter County, 0.57 mi SSE of Valparaiso
Measured
1 in hail
Reported by
Public
Coordinates
41.463, -87.054

A photo shared of hail in Valparaiso showed the largest hailstones were approximately quarter sized.

Hail, Porter

When
March 31, 3:56 PM CST
Where
Porter County, 0.73 mi NNW of Valparaiso
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.480, -87.066

Tornado, Benton

When
March 31, 8:33 PM EST to 8:42 PM EST
Where
Benton County, 2.3 mi W of Swanington to 5.85 mi E of Wadena
Rating
EF2
Path length
11.53 mi
Path width
400 yd
Reported by
NWS Storm Survey
Coordinates
40.578, -87.324

This tornado touched down near the intersection of E County Road 200 S and S Adeway Rd south of Fowler. The tornado tracked to the northeast for nearly 12 miles. Along the way, it damaged a few homes and multiple wind turbines. The tornado reached its maximum intensity just east of Fowler where it snapped the base of a wind turbine about halfway up and threw the blades of wind turbines as far as 600 yards to the northeast. Wind speeds during this time are estimated to be around 120 mph. The storm also downed trees and power poles. It lifted near N County Road 800 E and E County Road 600 N in northeast Benton County.

Tornado, Benton

When
March 31, 8:33 PM EST to 8:44 PM EST
Where
Benton County, 1.95 mi WNW of Oxford to 6.9 mi N of Otterbein
Rating
EF2
Path length
10.57 mi
Path width
500 yd
Continued into
White, In (IWX)
Reported by
NWS Storm Survey
Coordinates
40.533, -87.283

The tornado touched down northwest of Oxford near the intersection of S County Road 200 E and E County Road 500 S. It tracked northeast for over 10 miles before crossing into southwest White County at E County Road 100 S. It lifted just east of South County Road 850 W at S US Hwy 231 in rural White County. The storm primarily downed trees and damaged farm outbuildings. However, it also caused damage to a few homes. The tornado is believed to have reached EF-2 intensity with wind speeds near 115 mph after crossing S County Road 875 E where large portions of a roof and some siding were torn off of a home.

Tornado, Benton

When
March 31, 8:41 PM EST to 8:46 PM EST
Where
Benton County, 1.56 mi N of Wadena to 6.38 mi ENE of Wadena
Rating
EF1
Path length
5.63 mi
Path width
500 yd
Continued into
Jasper, In (LOT)
Reported by
NWS Storm Survey
Coordinates
40.712, -87.278

The tornado dropped south of Goodland in rural Benton County south of E County Road 800 N east of N County Road 200 E. The storm tracked northeast and crossed into Jasper County at E County Road 900 N southwest of Remington. It lifted east of town north of W US Hwy 24 just west of N County Road 1200 W. Damage mostly consisted of snapped power poles, downed trees, and damage to small farm outbuildings.

Tornado, Jasper

When
March 31, 7:46 PM CST to 7:50 PM CST
Where
Jasper County, 2.07 mi SW of Remington to 2.75 mi ENE of Remington
Rating
EF1
Path length
4.59 mi
Path width
500 yd
Reported by
NWS Storm Survey
Coordinates
40.737, -87.175

The tornado dropped south of Goodland in rural Benton County south of E County Road 800 N east of N County Road 200 E. The storm tracked northeast and crossed into Jasper County at E County Road 900 N southwest of Remington. It lifted east of town north of W US Hwy 24 just west of N County Road 1200 W. Six semi trucks were reported flipped over on I-65 near the junction at US Hwy 24. Additionally, a trailer with a tractor in it had rolled over several times in a field off of US Hwy 24 just west of I-65. Damage otherwise mostly consisted of snapped power poles, downed trees, and damage to small farm outbuildings.

Thunderstorm Wind, Jasper

When
March 31, 7:48 PM CST
Where
Jasper County, 1.77 mi ESE of Remington
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
40.751, -87.118

Structural damage was reported at FBi Buildings, Inc near S County Road 380 W and W County Road 1800 S. Wind magnitude and time were estimated based on radar.

Tornado, Lake

When
March 31, 7:53 PM CST to 7:56 PM CST
Where
Lake County, 1.36 mi W of Merrillville to 0.41 mi NE of Green Acres
Rating
EF1
Path length
3.22 mi
Path width
325 yd
Reported by
NWS Storm Survey
Coordinates
41.478, -87.356

This tornado touched down north of U.S. Route 30 near Grant St. in Merrillville and then tracked eastward for roughly 3.3 miles before lifting over the far south side of Hobart along E 73rd Ave just east of Colorado St. The tornado blew out windows and tore sections of roofs off of multiple homes where its winds were able to compromise the residences' garage doors. The tornado also caused damage to power lines and several trees along its path.

Thunderstorm Wind, Lake

When
March 31, 7:53 PM CST
Where
Lake County, 1.39 mi NE of North Hayden
Measured
54 kt (62 mph) measured gust
Reported by
Public
Coordinates
41.305, -87.442

A personal weather station measured a 62 mph gust on the corner of 173rd and Schubert Streets in Lowell.

Thunderstorm Wind, Lake

When
March 31, 7:53 PM CST
Where
Lake County, 1.76 mi WSW of Merrillville
Measured
61 kt (70 mph) estimated gust
Reported by
Social Media
Coordinates
41.471, -87.362

A photo shared via Twitter shows five power poles either leaning or snapped due to the wind along US Rt. 30 just east of Taft St. Wind magnitude and time were estimated based on radar.

Thunderstorm Wind, Lake

When
March 31, 7:54 PM CST
Where
Lake County, 0.36 mi S of Cedar Lake
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.365, -87.441

A trained spotter estimated 60 mph winds as well as penny size hail.

Thunderstorm Wind, Lake

When
March 31, 7:54 PM CST
Where
Lake County, 0.49 mi E of Crown Point
Measured
61 kt (70 mph) estimated gust
Reported by
Emergency Manager
Coordinates
41.420, -87.361

Several instances of tree damage were reported in Crown Point as well as a fence that had been blown down. Wind magnitude and time were estimated based on radar.

Thunderstorm Wind, Lake

When
March 31, 7:55 PM CST to 7:56 PM CST
Where
Lake County, 1.06 mi S of Lake Station to 1 mi ESE of Lake Station
Measured
70 kt (81 mph) estimated gust
Reported by
Public
Coordinates
41.555, -87.241

Thunderstorms resulted in a narrow corridor of damage extending from southern Lake Station across southern Portage in Porter County. The extent of the damage was only to trees while in Lake County, but would go onto to include blown out windows and a damaged roof in Porter County. Time and wind magnitude were estimated based on radar.

Thunderstorm Wind, Porter

When
March 31, 7:56 PM CST to 8:03 PM CST
Where
Porter County, 0.35 mi SSW of Lake Station to 1.32 mi SE of Portage
Measured
70 kt (81 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.565, -87.222

Thunderstorms resulted in a narrow corridor of damage extending from southern Lake Station in Lake County across southern Portage, roughly along Stone Ave between US Rt 6 and County Hwy N 450 W. On top of numerous trees damaged, windows were blown out of Fegely Middle School in Portage as well as nearby homes, aluminum trim was peeled back from a roof, and a utility was pole was snapped. Time and wind magnitude were estimated based on radar.

Tornado, Porter

When
March 31, 8:01 PM CST to 8:02 PM CST
Where
Porter County, 1.87 mi W of Sedley to 1.39 mi WSW of Sedley
Rating
EF0
Path length
0.62 mi
Path width
125 yd
Reported by
NWS Storm Survey
Coordinates
41.485, -87.196

This brief tornado dropped in Union Township along W County Road 350 N just west of N County Road 650 W a couple of miles northwest of Shorewood Forest. It would track just over a half a mile to the east-southeast before lifting soon after crossing N County Road 625 W. Minor damage was noted to trees, outbuildings, and some farm equipment.

Thunderstorm Wind, Lake

When
March 31, 8:01 PM CST
Where
Lake County, 3.23 mi SE of Crown Point
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.384, -87.331

A trained spotter estimated 50-55 mph sustained winds with 65-70 mph gusts at 129th Ave and Delaware St southeast of Crown Point.

Thunderstorm Wind, Porter

When
March 31, 8:08 PM CST
Where
Porter County, 0.55 mi SW of Burlington Beach
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.493, -87.056

Several trees and power lines were blown down northeast of Valparaiso along Vale Park Rd. Wind magnitude and time were estimated based on radar.

Thunderstorm Wind, Porter

When
March 31, 8:11 PM CST
Where
Porter County, (Vpz) Porter County Regional Airport
Measured
64 kt (74 mph) measured gust
Reported by
ASOS
Coordinates
41.450, -87.010

Thunderstorm Wind, Jasper

When
March 31, 8:13 PM CST
Where
Jasper County, 1.82 mi NE of Fair Oaks
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.086, -87.233

A report was received of trees down east-northeast of Fair Oaks. Wind magnitude and time were estimated based on radar.

Thunderstorm Wind, Jasper

When
March 31, 8:17 PM CST
Where
Jasper County, 2.51 mi SSW of Wheatfield
Measured
52 kt (60 mph) estimated gust
Reported by
911 Call Center
Coordinates
41.159, -87.075

A tree had been blown down across W County Road 1000 N east of N County Road 200 W southwest of Wheatfield. Wind magnitude and time were estimated based on radar.

Thunderstorm Wind, Jasper

When
March 31, 8:22 PM CST
Where
Jasper County, 0.26 mi NNE of Demotte
Measured
68 kt (78 mph) measured gust
Reported by
Trained Spotter
Coordinates
41.194, -87.199

A trained spotter measured a 78 mph gust and reported power poles down in the De Motte area.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2023Every state in 2023This day in weather historyThe tornado archive for Indiana, 2023Warnings in Indiana, March 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1086977, 1086978, 1086979, 1085924, 1086099, 1086094, 1086095, 1088762, 1086116, 1087014, 1088778, 1087015, 1088780, 1117698, 1117695, 1086119, 1087016, 1088784, 1087018, 1088785, 1088786, 1087020.